Alert archive / Illinois / Tornado Warnings in 2004

Tornado Warning 33, NWS Chicago, IL

May 30, 2004Livingston County, Illinois

NWS Chicago, IL issued this tornado warning at May 30, 2004, 11:25 AM CDT for Livingston County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 11:25 AM CDT (16:25 UTC)
Expired
May 30, 2004, 12:15 PM CDT
In force
50 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Livingston County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 7:40 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WFUS53 KLOT 301625
TORLOT
ILC105-301715-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1125 AM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  LIVINGSTON COUNTY IN CENTRAL ILLINOIS

* UNTIL 1215 PM CDT

* AT 1125 AM CDT...DOPPLER RADAR INDICATED STRONG ROTATION IN A
  SEVERE THUNDERSTORM NEAR 4 MILES NORTHEAST OF FAIRBURY...MOVING
  NORTHEAST AT 35 MPH.

* THE STORM WILL BE NEAR...
  CHATSWORTH AROUND 1130 AM CDT.
  ODELL AROUND 1140 AM CDT.
  CULLOM AROUND 1150 AM CDT.
  DWIGHT AROUND NOON CDT.

DO NOT WAIT UNTIL YOU HEAR OR SEE THE TORNADO. TAKE SHELTER NOW. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR CLOSET...
BATHROOM...OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 4110 8864 4064 8856 4065 8827 4110 8827

$$

PIETRYCHA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 30, 6:38 AM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 30, 6:38 AM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
638 AM CDT SUN MAY 30 2004

.DISCUSSION...
WARM FRONT APPEARS TO BE FROM ABOUT MLI TO HUF LIFTING NE EARLY THIS
MORNING. WINCHESTER PROFILER INDICATING 35KT SSWLY 850MB FLOW RIDING
OVER FRONT. SCATTERED CONVECTION DEVELOPING RAPIDLY ALONG FRONT.
MEANWHILE LARGE AREA OF CONVECTION IN IOWA ASSOCIATED WITH SHORT
WAVE LIFTING INTO UPPER MS VALLEY. DESPITE INITIALLY DRY LOW LEVEL
AIR...EXPECT SHOWERS AND THUNDERSTORMS TO OVERSPREAD NORTHERN IL AND
NORTHWEST IN THIS MORNING. ACTIVITY EXPECTED TO LIFT NORTH OF AREA
BY EARLY AFTERNOON. MAY GET SOME BREAKS IN CLOUD COVER AND ENOUGH
INSOLATION BY MID TO LATE AFTERNOON...ESPECIALLY AREAS SOUTH OF
I-80...FOR CAPES TO REACH 1500 TO 1800. THIS ALONG WITH APPROACHING
STRONG NEG TILT UPPER TROF/SURFACE COLD FRONT...LOW LEVEL SHEAR AND
STRONG DIFLUENT UPPER LEVEL FLOW SHOULD SUPPORT OUTBREAK OF SEVERE
STORMS LATE AFTERNOON THROUGH EARLY EVENING. MAIN THREAT SOUTH OF
I-80...AND THAT WILL LIKELY BE A SQUALL LINE WITH DAMAGING WINDS AND
HAIL. LEANING TOWARD MESO ETA FOR TIMING/POSITIONING OF SQUALL LINE
IN WESTERN IL ABOUT 21Z AND HITTING NW IN AROUND 03Z. HEAVY RAIN
DOESNT APPEAR TO BE A SIGNIFICANT THREAT TO FAR NORTHERN IL WHERE
RIVERS ARE IN FLOOD. HEAVY RAIN THREAT LOOKS TO ALSO BE SOUTH OF
I-80 WHERE RAINFALL WAS NOT EXCESSIVE LAST COUPLE WEEKS.

AS TROF ROTATES THROUGH TONIGHT...AREA WILL GET DRY SLOTTED. UPPER
LOW THEN SETTLES OVER LAKES MONDAY AFTERNOON WITH SCATTERED
AFTERNOON AND EVENING INSTABILITY SHOWERS UNDER COLD POOL. WILL GO
DRY FROM MONDAY NIGHT THROUGH TUE MORNING AND BRING SCATTERED
SHOWERS AND THUNDER BACK TUESDAY AFTERNOON. AS UPPER LOW DRIFTS
SOUTH TUESDAY NIGHT INTO WEDNESDAY COULD BE AN AREA OF MORE GENERAL
LIGHT SHOWERS. WILL DROP THUNDER AFTER THE EARLY EVENING HOURS
TUESDAY BUT KEEP SHOWERS INTO NOON WED. DRYING OUT FOR MID AND LATE
WEEK. NEW MRF INDICATING A COUPLE SHORT WAVES DROPPING DOWN IN NW
FLOW. POSSIBLY SOME SHOWERS LATE SATURDAY OR SUNDAY.

CLOUDS AND PRECIP MAY LIMIT WARMING...ESPECIALLY FAR NORTHERN IL
TODAY. OTHERWISE GUIDANCE TEMPERATURES GENERALLY FOLLOWED THROUGH
THE WEEK. WINDS TURNING NORTHEAST WED AFTERNOON AND THEN LIGHT THU
AND FRI SHOULD ALLOW SIGNIFICANT LAKE COOLING.

ALLSOPP
&&

.AVIATION...

FOR 12Z TAFS...SHOWERS AND FEW TS POPPED UP ACROSS NORTHERN IL LAST
1-2 HRS. EXPECT THIS ACTIVITY TO REMAIN ISOLATED FIRST FEW HRS OF
TAFS AND PROBABLY BEST HANDLE WITH VICINITY WORDING. LINE OF TS
CURRENTLY MOVING OUT OF EASTERN IA INTO NORTHWEST IL. THIS LINE WILL
PROBABLY DISSIPATE SOME BEFORE REACHING CHICAGO AREA TERMINALS BUT
STILL EXPECT ENOUGH THUNDER TO WARRANT TEMPO GROUP. TS TIMING 13Z AT
RFD 14Z DPA AND 15Z ORD/MDW. AFTER THESE SHOWERS AND TS MOVE THRU
SHOULD BE A 2-4 HR DRY PERIOD BEFORE TS REDEVELOP AHEAD OF FROPA
THIS AFTERNOON. BEST SHOT AT TIMING WOULD BE LATE AFTERNOON 21Z-00Z.
AFTERNOON TS LIKELY TO BE STRONGER THAN MORNING CONVECTION MAYBE A
FEW ISOLATED SVR. WITH LARGE EXTENT TO PRECIP AND MOIST LOW LEVELS
THINK 2-3KFT MVFR CIGS FOR MOST THE PERIOD LOOK GOOD. LOWER MVFR
CIGS AND POSSIBLY BRIEF IFR ASSOCIATED WITH HEAVIER SHOWERS AND TS.
SE WINDS 10-15KTS INCREASE WITH SOME GUSTS TO 20-25KT TODAY...THEN
TURN SOUTHERLY THIS EVENING AND WSW BY THE END OF THE PERIOD.

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...SMALL CRAFT ADVISORY SOUTHERN LK MI TODAY AND TONIGHT.

IMPORTANT NOTICE...EFFECTIVE JUNE 8...THE AWIPS IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO
HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, May 30, 8:35 AM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
835 AM CDT SUN MAY 30 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-302130-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
835 AM CDT SUN MAY 30 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT THIS MORNING AND EARLY AFTERNOON UNTIL
1PM CDT FOR LA SALLE...GRUNDY...LIVINGSTON...KANKAKEE...FORD AND
IROQUOIS COUNTIES.

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM MENDOTA TO SANDWICH TO CHANNAHON TO KANKAKEE TO WATSEKA FOR
THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. THE
SEVERE STORMS ARE MOSTLY LIKELY TO OCCUR FROM ABOUT 400 PM THROUGH
1000 PM. THE SEVERE WEATHER THREATS INCLUDE LONG-TRACK STRONG
TORNADOES...LARGE HAIL...AND DAMAGING WINDS.

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A WARM FRONT WILL MOVE
THROUGH NORTHERN ILLINOIS AND NORTHERN INDIANA THIS MORNING INTO
EARLY AFTERNOON. THE BULK OF THE RAIN WILL MOVE NORTH AND EAST OF
ILLINOIS AND INDIANA EARLY THIS AFTERNOON.

WITH ENOUGH BREAK UP OF THE CLOUD COVER THIS AFTERNOON...HEATING
FROM THE SUN AND SURGING DEWPOINTS ON STRONG SOUTH WINDS WILL
SUFFICIENTLY DESTABILIZE THE ATMOSPHERE FOR STRONG THUNDERSTORMS TO
DEVELOP. LOW LEVEL WINDS...A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM...AND A STRONG JET STREAM ALOFT WILL FAVOR ORGANIZED
THUNDERSTORMS. A SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF A COLD
FRONT AND MOVE WEST TO EAST ACROSS NORTHERN ILLINOIS AND NORTHWEST
INDIANA LATE THIS AFTERNOON AND THIS EVENING.

LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE WITH THE STORMS...
ESPECIALLY SOUTH OF INTERSTATE 80...BUT STORMS SHOULD BE MOVING FAST
ENOUGH THAT FLASH FLOODING IS NOT A MAJOR THREAT. RAINFALL OVER FAR
NORTHERN ILLINOIS...WHERE MINOR RIVER FLOODING IS OCCURRING...IS NOT
EXPECTED TO BE EXCESSIVE...BUT COULD BE SUFFICIENT TO AGGRAVATE OR
PROLONG ONGOING STREAM FLOODING.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EARLY
EVENING AND AGAIN TUESDAY AFTERNOON AND EARLY EVENING BUT THE STORMS
ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-302130-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
835 AM CDT SUN MAY 30 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THE MAIN THREAT TO BOATERS WILL BE STRONG GUSTY
WINDS...ROUGH SEAS AND LIGHTNING.

SCATTERED SHOWERS AND THUNDERSTORMS ALONG A WARM FRONT WILL BECOME
MORE WIDESPREAD MID MORNING THROUGH EARLY OR MID AFTERNOON. THEN A
SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF A COLD FRONT AND SWEEP
ACROSS SOUTHERN LAKE MICHIGAN THIS EVENING.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR HAZARDOUS WINDS AND WAVES
TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AND EARLY
EVENING AND AGAIN TUESDAY AFTERNOON AND EARLY EVENING BUT SEVERE
STORMS ARE NOT EXPECTED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:10 AM CDTSevere Thunderstorm WarningLOTLee50 min
May 30, 9:22 AM CDTSevere Thunderstorm WarningLOTLaSalle38 min
May 30, 10:00 AM CDTSevere Thunderstorm WarningLOTGrundy, Kendall, LaSalle60 min
May 30, 10:34 AM CDTTornado WarningLOTLivingston26 min
May 30, 10:54 AM CDTFlash Flood WarningLOTCook3 hr
May 30, 11:02 AM CDTSevere Thunderstorm WarningLOTGrundy, Kendall, Will58 min
May 30, 11:46 AM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Kankakee59 min
May 30, 4:14 PM CDTSevere Thunderstorm WarningLOTFord, Livingston61 min
May 30, 4:25 PM CDTTornado WarningLOTFord, Livingston50 min
May 30, 4:38 PM CDTTornado WarningLOTIroquois52 min
May 30, 5:23 PM CDTTornado WarningLOTLivingston67 min
May 30, 5:25 PM CDTTornado WarningLOTIroquois50 min
May 30, 5:46 PM CDTSevere Thunderstorm WarningLOTLaSalle, Lee59 min
May 30, 5:48 PM CDTSpecial Marine WarningLOT3 hr
May 30, 5:48 PM CDTSpecial Marine WarningLOT3 hr
May 30, 5:48 PM CDTSpecial Marine WarningLOT3 hr
May 30, 6:11 PM CDTTornado WarningLOTLaSalle34 min
May 30, 6:19 PM CDTTornado WarningLOTLivingston11 min
May 30, 6:24 PM CDTTornado WarningLOTGrundy66 min
May 30, 6:31 PM CDTTornado WarningLOTLivingston59 min
May 30, 6:39 PM CDTSevere Thunderstorm WarningLOTKane, Kendall51 min
May 30, 6:41 PM CDTSevere Thunderstorm WarningLOTKankakee, Will34 min
May 30, 6:48 PM CDTSevere Thunderstorm WarningLOTFord42 min
May 30, 6:50 PM CDTSevere Thunderstorm WarningLOTDuPage40 min

Nearby

Tornado Warnings in Illinois, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.